Texas, 2009

Hail and High Wind in Texas, April 9, 2009

April 9, 2009 · NWS EWX · 2 events in 2 counties and zones

A cold front moved through South Central Texas causing strong wind gusts and isolated severe thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas causing strong wind gusts and isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 9, 3:33 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 9, 3:33 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
433 PM CDT THU APR 9 2009

.DISCUSSION...
AFTER SUNNY AND UNSEASONABLY WARM CONDITIONS THIS AFTERNOON
SLIGHTLY COOLER CONDITIONS WILL COME LATE TONIGHT AND FRIDAY...
AS A COOL FRONT MOVES ACROSS THE HILL COUNTRY AND SOUTH CENTRAL
TEXAS. WILL SHOW ISOLATED SHOWERS OVER THE EAST PART OF SOUTH
CENTRAL TEXAS FOR LATE THIS AFTERNOON THROUGH EARLY EVENING THIS
EVENING. INDICATED PATCHY FOG FORMING OVER THE SOUTHEAST AND
EAST PART OF SOUTH CENTRAL TEXAS MAINLY AFTER MIDNIGHT TONIGHT
IN ADVANCE OF THE WEEK COOL FRONT. EXPECT MOSTLY SUNNY AND
PLEASANT CONDITIONS FOR FRIDAY. FORECASTS STILL SHOW INCREASING
CLOUDS FRIDAY NIGHT AND SATURDAY...WITH AN INCREASING CHANCE OF
RAIN THIS WEEKEND.  A STRONG 500 HPA TROF WILL APPROACH SOUTH
CENTRAL TEXAS FROM THE WEST LATE SATURDAY...BRINGING AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS ON SATURDAY
NIGHT. CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS FOR SUNDAY
MORNING. FORECAST SOLUTIONS STILL SHOW RAIN CHANCES SLOWLY
DECREASING FROM THE WEST SUNDAY AFTERNOON THROUGH THE EARLY
EVENING ON SUNDAY...AS THE STRONG 500 HPA LOW MOVES EAST
AND NORTHEAST OF SOUTH CENTRAL TEXAS.

DRIER CONDITIONS WILL COME SUNDAY NIGHT AND CONTINUE ON
MONDAY AND TUESDAY OF NEXT WEEK.  INCREASING SOUTH WINDS
ARE EXPECTED WEDNESDAY...WITH A SLIGHT CHANCE OF SHOWERS
LATE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              53  78  55  73  65 /  10  -   -   30  50
AUSTIN BERGSTROM INTL AIRPORT  49  79  54  76  64 /  10  -   -   30  40
NEW BRAUNFELS MUNI AIRPORT     53  80  54  75  65 /  10  -   -   30  40
BURNET MUNI AIRPORT            49  75  53  71  62 /  10  -   -   30  60
DEL RIO INTL AIRPORT           54  86  57  77  65 /  10  -   -   20  50
GEORGETOWN MUNI AIRPORT        50  76  53  73  64 /  10  -   -   30  50
HONDO MUNI AIRPORT             51  83  57  73  64 /  10  -   -   30  40
SAN MARCOS MUNI AIRPORT        52  80  54  74  65 /  10  -   -   30  40
LA GRANGE - FAYETTE REGIONAL   58  78  57  76  65 /  20  10  -   30  40
SAN ANTONIO INTL AIRPORT       54  82  57  75  66 /  10  -   -   30  40
STINSON MUNI AIRPORT           54  83  58  75  66 /  10  -   -   30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MEDINA...REAL...UVALDE...VAL
VERDE.

WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...BLANCO...BURNET...EDWARDS...GILLESPIE...
KENDALL...KERR...KINNEY...LLANO...MEDINA...REAL...UVALDE...VAL
VERDE.

&&

08/18
Hazardous weather outlook, Apr 9, 3:08 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
408 PM CDT THU APR 9 2009

TXZ171>173-183>194-202>209-217>225-228-102115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
408 PM CDT THU APR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS...FORMING ALONG AND EAST OF A
DRY-LINE...COULD APPROACH SEVERE LEVELS THROUGH 9 PM. THIS
THUNDERSTORM THREAT SHOULD REMAIN MAINLY ALONG AND EAST OF A
BURNET TO NEW BRAUNFELS TO CUERO LINE.

A RED FLAG WARNING REMAINS IN EFFECT THROUGH 8 PM ACROSS MUCH OF
THE HILL COUNTRY AND THE SOUTHERN EDWARDS PLATEAU FOR GUSTY AND
DRY WEST WINDS. A WIND ADVISORY REMAINS IN EFFECT THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A STRONG STORM SYSTEM WILL MOVE THROUGH TEXAS LATE SATURDAY NIGHT
INTO SUNDAY...PRODUCING A THREAT OF SEVERE WEATHER FOR A GOOD
PORTION OF SOUTH CENTRAL TEXAS LATE SATURDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING.

In the hours before

Special weather statement, Apr 9, 11:26 AM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1226 PM CDT THU APR 9 2009

TXZ171>173-183>194-202>209-217>225-228-092100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
1226 PM CDT THU APR 9 2009

...UNSEASONABLY WARM THIS AFTERNOON FOLLOWED BY A CHANCE OF RAIN
THIS WEEKEND...

SUNNY AND UNSEASONABLY WARM CONDITIONS ARE EXPECTED THIS
AFTERNOON...AS BREEZY AND DRY WEST WINDS SPREAD OVER
SOUTH CENTRAL TEXAS FROM THE WEST. THE STRONGEST WINDS ARE
EXPECTED FROM NEAR DEL RIO TO THE EDWARDS PLATEAU AND EASTWARD
ACROSS THE HILL COUNTRY...WHERE A WIND ADVISORY IS IN EFFECT UNTIL
6 PM TODAY. THE WARM AFTERNOON HIGHS AND DRY CONDITIONS WILL MAKE
FOR VERY LOW RELATIVE HUMIDITIES THIS AFTERNOON. A COOL FRONT WILL
MOVE OVER THE AREA TONIGHT BRINGING COOLER TEMPERATURES TOWARD THE
MORNING. HIGHS ON FRIDAY WILL BE AROUND 15 TO 20 DEGREES COOLER
THAN TODAY.

FOR THIS WEEKEND...AN APPROACHING STORM SYSTEM WILL BRING A
A GOOD CHANCE OF RAIN FOR THE AREA...WITH SHOWERS AND
THUNDERSTORMS. THESE WEATHER PATTERNS FIT A SIMILAR TREND
TO WEATHER SYSTEMS IN FEBRUARY AND MARCH. WITH THE
WEATHER SYSTEM THIS WEEKEND...THERE IS A CHANCE FOR SEVERE
THUNDERSTORMS LATE SATURDAY NIGHT TO SUNDAY AFTERNOON.

DRY WEATHER IS EXPECTED EARLY NEXT WEEK...FOLLOWED BY A
SLIGHT CHANCE OF SHOWERS LATE NEXT WEEK.
Special weather statement, Apr 9, 2:03 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
303 PM CDT THU APR 9 2009

TXZ173-192-092100-
TRAVIS-WILLIAMSON-
303 PM CDT THU APR 9 2009

...A STRONG THUNDERSTORM WILL AFFECT TRAVIS AND WILLIAMSON
COUNTIES...

AT 258 PM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
DEVELOPING 6 MILES NORTH OF LAGO VISTA...OR 8 MILES WEST OF CEDAR
PARK...MOVING EAST AT 20 MPH. OTHER THUNDERSTORMS MAY ALSO DEVELOP
IN THE NEXT OUR ALONG A DRYLINE THAT EXTENDS NORTH INTO NORTH
CENTRAL TEXAS.

PEOPLE IN SOUTHERN WILLIAMSON AND TRAVIS COUNTIES...INCLUDING THE
AUSTIN METRO AREA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Apr 9, 3:13 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CDT THU APR 9 2009

TXZ171>173-183>194-202>209-217>225-228-100500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
INCLUDING THE CITIES OF...LLANO...BURNET...GEORGETOWN...DEL RIO...
ROCKSPRINGS...LEAKEY...KERRVILLE...BANDERA...FREDERICKSBURG...
BOERNE...BLANCO...SAN MARCOS...AUSTIN...BASTROP...GIDDINGS...
BRACKETTVILLE...UVALDE...HONDO...SAN ANTONIO...NEW BRAUNFELS...
SEGUIN...LOCKHART...LA GRANGE...EAGLE PASS...CRYSTAL CITY...
PEARSALL...PLEASANTON...FLORESVILLE...KARNES CITY...GONZALES...
CUERO...HALLETTSVILLE...CARRIZO SPRINGS
413 PM CDT THU APR 9 2009

...SEVERE WEATHER AND MUCH NEEDED RAINFALL REMAINS LIKELY ACROSS
MUCH OF SOUTH CENTRAL TEXAS FOR EASTER WEEKEND...

AN APPROACHING UPPER LEVEL STORM SYSTEM WILL BRING A GOOD CHANCE
OF RAIN FOR THE AREA SATURDAY AND SUNDAY. THE WEATHER PATTERN WILL
SUPPORT A FAVORABLE ENVIRONMENT FOR STRONG TO SEVERE
THUNDERSTORMS...WITH THE GREATEST THUNDERSTORM POTENTIAL FOR LATE
SATURDAY AFTERNOON THROUGH EARLY SUNDAY EVENING. RAIN AND SEVERE
POTENTIAL IS HIGHER ACROSS AREAS ALONG AND NORTH OF HIGHWAY 90.

DRY WEATHER IS EXPECTED EARLY NEXT WEEK...FOLLOWED BY A SLIGHT
CHANCE OF SHOWERS LATE NEXT WEEK.

The radar

The Laughlin AFB radar (KDFX), 126 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, Kerr

When
April 9, 3:50 PM CST to 3:55 PM CST
Where
Kerr forecast zone
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
30.062, -99.350 (the zone’s center; the record gives no point)

A radio tower was knocked down by strong winds on the west side of Ingram.

Hail, Lee

When
April 9, 5:20 PM CST to 5:22 PM CST
Where
Lee County, 7 mi SW of Giddings
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.108, -97.013

The Lee County Sheriff reported hail up to quarter size near the town of Northrup.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167127, 167130.